Press Releases

 

HEALTH Identifies Rhode Island's Second Case of Illness Linked to Nationwide Meningitis Outbreak

PROVIDENCE - The Rhode Island Department of Health (HEALTH) has identified the state's second case of illness linked to the nationwide fungal meningitis outbreak. The patient, a woman in her sixties from Lincoln, received spinal injections at Ocean State Pain Management on August 31, 2012 and September 21, 2012. She received treatment at an area hospital and is recovering.

Two Rhode Island facilities?Ocean State Pain Management of Woonsocket and New England Anesthesiology, which has offices in Warwick and East Greenwich?received medication from any of three lots recalled by New England Compounding Center of Framingham, Massachusetts. These lots have been linked to a multi-state outbreak of meningitis following epidural steroid injection.

"HEALTH continues to work closely with these facilities and the entire healthcare community to ensure that any patient who develops symptoms related to this outbreak gets early and immediate definitive care," said Michael Fine, MD, director of HEALTH. "We are monitoring this situation and continuing to participate in the national investigation being conducted by the Centers for Disease Control and Prevention and the Food and Drug Administration."

In total, 266 patients in Rhode Island received the recalled medication. Those patients have been notified both by mailed letter and through phone calls.

Additional lots of the medication, although not linked to the outbreak at this time, have also been recalled.

This type of meningitis is not transmitted from person to person. Only patients who received an epidural steroid injection containing medication from one of these recalled lots should contact their healthcare provider if they experience symptoms such as fever, new symptoms of headache or worsening headache, new stiff neck or sensitivity to light, or symptoms suggestive of a new stroke such as slurred speech, new or worse difficulty walking, or increased dizziness or falls. Patients should also seek care if they have worsening pain, redness, or swelling at the injection site.

For more information on the national outbreak, visit http://www.cdc.gov/HAI/outbreaks/meningitis.html. For more information on the recall, see the Food and Drug Administration website at http://www.fda.gov/Drugs/DrugSafety/ucm322752.htm

###

Related links

Department or agency: Department of Health

Online: http://www.health.ri.gov

Release date: 11-01-2012

Share this: